Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Grand Rapids, MI

August 1, 2003Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2003, 1:24 PM EDT for Clinton County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 1:24 PM EDT (17:24 UTC)
Expired
Aug 1, 2003, 2:00 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Detroit radar (KDTX), 79 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 011724
SVRGRR
MIC037-011800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 200 PM EDT

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM SAGINAW COUNTY TO INGHAM COUNTY...OR FROM
  12 MILES SOUTH OF SHIELDS TO 5 MILES SOUTHWEST OF LANSING...MOVING
  NORTHEAST AT 40 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 4277 8446 4276 8447 4277 8449 4279 8446
          4281 8446 4286 8438 4285 8436 4278 8436

$$

93 MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:56 AM EDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 2:56 AM EDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 AM EDT THU AUG 01 2003

SHORT TERM DISCUSSION...
VERY STAGNANT PATTERN IS FORECAST TO CONTINUE THROUGH THE SHORT TERM
AND BEYOND. UPPER LOW IS CURRENTLY SEEN SPINNING IN THE WATER VAPOR
IMAGERY OVER THE ARROWHEAD OF MINNESOTA. MODEL GUIDANCE IS VERY
SIMILAR IN BRINGING THE LOW VERY SLOWLY SOUTH WITH TIME TO BE
LOCATED SOMEWHERE OVER THE NORTHERN HALF OF WISCONSIN BY 12Z SUNDAY.

THE FORECAST AREA WILL BECOME INCREASINGLY UNDER THE INFLUENCE OF
THE UPPER LOW AS IT DRIFTS SOUTHWARD...WHICH MEANS CHANCES FOR
SHOWERS AND THUNDERSTORMS. TRYING TO NAIL DOWN TIMES WHEN THE
CHANCES WILL BE THE HIGHEST WILL BE THE DIFFICULTY. AFTERNOON AND
EVENING HOURS THE NEXT FEW DAYS WILL HAVE THE MOST PREVALENT
ACTIVITY AS CONVECTION WITH UPPER LOWS IS HIGHLY DIURNAL. CHANCES
FOR SEVERE WILL NEED TO BE MONITORED AS WELL...AS A COOL UPPER LOW /
AUGUST SUN COMBO WILL LEAD TO ENOUGH INSTABILITY TO PRODUCE LOW END
SEVERE HAIL AND WIND.

AS FOR TODAY...HARD TO ARGUE WITH THE LIKELY POPS (60 PCT) ALREADY
IN THE FORECAST. WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER
WISCONSIN THAT WILL ADVECT INTO THE AREA TODAY. THE LIFT ASSOCIATED
WITH THE WAVE COMBINED WITH INCREASING INSTABILITY SHOULD LEAD TO
FAIRLY GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS. GUIDANCE TENDS TO
AGREE WITH POPS GENERALLY ANYWHERE FROM 50-80 PCT. FEEL THERE WILL
BE A LITTLE BIT MORE IN THE WAY OF CLOUD COVER TODAY WHICH SHOULD
KEEP HIGHS NEAR OR SLIGHTLY BLO YESTERDAY/S VALUES.

TONIGHT...WILL CARRY OVER THE LIKELY POP AS CONVECTION THAT FIRES
SPORADICALLY THIS AFTERNOON WILL LAST WELL INTO THE EVENING. OUTFLOW
BOUNDARIES FROM THE CURRENT CONVECTION...THE LAKE BREEZE AND A WEAK
WARM FRONT IN THE AREA WILL ALL LIKELY BE A FOCUS FOR STORMS. LOW
TEMPS IN THE LOWER TO MIDDLE 60S WILL BE COMMON PLACE.

SATURDAY AND SATURDAY NIGHT...THE BEAT GOES ON AS THE UPPER LOW
DROPS INTO WISCONSIN. SURFACE REFLECTION OF THE UPPER LOW WILL MOVE
INTO LOWER MICHIGAN SATURDAY AND SLOWLY MOVE ACROSS THE STATE INTO
SUNDAY MORNING. WILL BUMP UP POPS FROM 40 TO 50 PCT BOTH PERIODS AS
THE FLARE UP OF CONVECTION SHOULD OCCUR ONCE AGAIN SATURDAY
AFTERNOON AND EVENING GIVEN THE CLOSER PROXIMITY OF BOTH THE UPPER
AND SURFACE LOWS. GOING FORECAST HIGHS AND LOWS IN THIS PERIOD LOOK
TO BE ON THE MARK.

DUKE

EXTENDED FORECAST DISCUSSION...
THE MEDIUM RANGE MODELS CONTINUE TO BE IN REALLY GOOD AGREEMENT
CONCERNING THE UPPER LOW THROUGH THU OF NEXT WEEK. THE MODELS HAVE
THE UPPER LOW MOVING OVER THE STATE DURING THE DAY ON MON AND THEN
THEY HAVE IT MOVING JUST EAST OF THE STATE BY LATE TUE. THE PROBLEM
IS THAT THE LOW IS NOT EXPECTED TO MOVE FAR ENOUGH EAST TO
RELINQUISH ITS CONTROL ON OUR WEATHER THROUGH THE PERIOD.

WITH THE UPPER LOW APPROACHING/MOVING OVERHEAD SUN THROUGH TUE...THE
BEST CHCS OF SHOWERS AND THUNDERSTORMS WILL BE FOUND THESE THREE
DAYS. THIS CONVECTION WILL BE MAINLY CONFINED TO THE AFTERNOON AND
EVENING HOURS DUE TO THE DAYTIME INSTABILITY PRODUCED WITH THE AUG
SUNSHINE...SO THESE DAYS WILL NOT BE A WASHOUT. AS THE UPPER LOW AND
ITS ASSOCIATED COLD POOL ALOFT MOVE EAST...WED AND THU WILL SEE
LESS OF A CHC OF CONVECTION. HOWEVER...IT LOOKS LIKE THE CHC IS HIGH
ENOUGH YET TO STILL KEEP THE MENTION IN THE FORECAST. TEMPS AGAIN
WILL NOT CHANGE MUCH THROUGH THE PERIOD AS HIGHS REMAIN IN THE UPPER
70S TO NEAR 80 THROUGH MOST OF THE PERIOD.

NJJ

.GRR...NONE.
Hazardous weather outlook, Aug 1, 6:46 AM EDT, 6 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ALL OF SOUTHWEST LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY BY THE STORM PREDICTION CENTER.
THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN...WITH THE MOST LIKELY TIME BEING BETWEEN
100 PM AND MIDNIGHT. STORMS TODAY WILL LIKELY CONTAIN HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS
TO 30 MPH. THE STRONGEST OF STORMS COULD CONTAIN HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THUNDERSTORM
MOVEMENT WILL BE TO THE EAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY
STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE
MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL
TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RJD

In the hours before

Special weather statement, Aug 1, 11:02 AM EDT, 2 hours 22 minutes before
MIZ051-052-057>059-064>067-071>074-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EDT FRI AUG 1 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:25 AM EDTSpecial Marine WarningGRR80 min
Aug 1, 9:25 AM EDTSpecial Marine WarningGRR80 min
Aug 1, 9:25 AM EDTSpecial Marine WarningGRR80 min
Aug 1, 9:25 AM EDTSpecial Marine WarningGRR80 min
Aug 1, 12:17 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm58 min
Aug 1, 12:22 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm53 min
Aug 1, 12:39 PM EDTSevere Thunderstorm WarningGRRKalamazoo51 min
Aug 1, 12:59 PM EDTSevere Thunderstorm WarningGRRClinton31 min
Aug 1, 1:01 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton59 min
Aug 1, 1:20 PM EDTSevere Thunderstorm WarningGRRIngham55 min
Aug 1, 1:27 PM EDTSevere Thunderstorm WarningGRRKalamazoo33 min
Aug 1, 1:45 PM EDTSevere Thunderstorm WarningGRRJackson75 min
Aug 1, 1:57 PM EDTSevere Thunderstorm WarningGRRCalhoun33 min
Aug 1, 2:13 PM EDTSevere Thunderstorm WarningGRRIngham47 min
Aug 1, 2:25 PM EDTTornado WarningGRRJackson50 min
Aug 1, 4:31 PM EDTSevere Thunderstorm WarningGRRCalhoun59 min
Aug 1, 4:33 PM EDTSevere Thunderstorm WarningGRRKalamazoo57 min
Aug 1, 4:41 PM EDTSevere Thunderstorm WarningGRRJackson64 min
Aug 1, 4:52 PM EDTSevere Thunderstorm WarningGRRKent53 min
Aug 1, 4:58 PM EDTSevere Thunderstorm WarningGRRAllegan47 min
Aug 1, 5:02 PM EDTSevere Thunderstorm WarningGRRVan Buren43 min
Aug 1, 5:10 PM EDTSevere Thunderstorm WarningGRRBarry65 min
Aug 1, 5:43 PM EDTSevere Thunderstorm WarningGRRCalhoun62 min
Aug 1, 7:38 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.